Okay so I'm 14 years old and I have had Crohn's disease for 5 years, since the age of 9. I've been on all sorts of different medications such as anti-inflammatories (I have to stay on them forever!), prednisolone, Infliximab (also on this forever!), Modulen IBD (a liquid only diet to rest my bowel) and sustagen- Hospital Formula (similar to Modulen, just tastes a bit better!).
So to begin with...I've been on Prednisolone many times and on the 6th time I experienced insomnia and severe anger issues. Since then I have been on pred about 4 times and I have experienced the same reaction. It is for this reason that my family and Gastroenterologist try to avoid pred. I cannot stand Modulen or Sustagen because I hate giving up food for 6 weeks and I hate the taste of both, I gag! Whenever I have a flare-up I am afraid to tell my parents because all they say is, "you need to go back on the Sustagen. Even just try drinking one a day along with your normal food."
I dont want to go back on it...I am currently experiencing a flare-up in which my parents are fully aware of. I cannot move off of the couch as I have no energy. When I try to walk I practically collapse. The pain in my stomach is unbareable and I cannot eat much. In two days my legs already look more look bar stools because I have lost weight and my stomach basically disappears when I turn sideways. This is only after two days without much food and I already have no energy.
I have an appointment with my GI in two weeks and I dont think I can wait but at the same time, he's just going to put me back on the Sustagen. I was thinking about talking with him about IV steroids. I have heard from the Internet that they only take a couple of days to complete a course and actually kick in. I dont have a problem with being admitted and neither do my parents so that wouldnt be a problem. What are the chances of me getting side-affects like insomnia and anger after the course? How long will the side-effects last and do you think my doctor will consider them? Also, if the side-affects occur whilst the course of steroids is being completed, that is fine as I am in a hospital environment and will find it easy to keep my anger under control.
Oh I forgot to add...I cannot drink water too as my gums are covered in canker sores (my most common crohns symptom!) So in that case I assume that I'd need IV fluids because I am feeling dehydrated. I am losing heaps of fluids because I have had terible diarrhea (I dont know how to spell it! The one word I can never spell!) and seriously, not just runny....literally like muddy water :(
Also, how long will i be in hospital if i have the IV steroids?
I don't know if you and your parents have considered another option for the enteral therapy. Our GI doc wanted my son to try resting his bowel with the drinks too. He did okay for a while, but, like you, he didn't care for the taste and just wouldn't drink them. He has a nasty stricture (his most common Crohn's symptom) at the duodenum (when the stomach meets the intestines). He had a g-tube placed into his stomach. IT IS WORKING REALLY WELL!
Now my son get the nutrition he needs and the fluids he usually doesn't have enough of too. He is finally gaining weight and has more energy than he has had in a loooooong time. We prepare his "feed" in the evening and it runs overnight. By morning he is finished and can go to school like normal.
My son is 12 and was dx with Crohn's about six years ago.
Im 33 with crohns, I.normally weigh 145 to 160 depending on summer/winter, however since being diagnosed actually prior to being diagnosed, I began to start dropping weigght, but it kept.droping, 130s mow I flutter between 117 ans 120, I lost just bout 25% of body weight which.scares.the ****.out of me. I am not as bad off as you in terms of fatigue, although I dont habe much choice as I need to work to survive, but usually my daus off I find spending in mu room laying in bed. I have been takin 6mp, and recently began taking humira, we wanted to avoid steroids as they can be quite hatmful as well. I too have watery mudbutt. Real bad cramping from time to time, and wheen it comes to eating I really dont look forward to food anymore, if I could I wouldnt eat anymore. Im hoping the humira will have a positive effect, but I am a skeptic, although I hear success stories about the drug. The only way I.really am able to mamage my days at the moment is with pain meds, ashamed to say but, they allow me to do all thw tgings crohns took from me, sleepong, eatinf, relaxing, ... Other thing is, noatter what I eat and how much I eat I cant gain weight, I have an eight pack or washboard stomach and I havent beento a gym in a decade. My veins show in my arms... I def feel people lookin at me as if im sick with cancer. I dont know where u live, or if u have looked into humira or silar drugs such as remicade, cimzia, and one other I cant remember. I jave also jad fistulas and might have a possible abcess at the moment. Have jad my appendix out, and they wanted to remove 2 ft of my intestines as well at the ilieum. Im sorry you are going through this, good luck, dunno of my post helps but I thought I would share with u my experiwnce
My son is 12 diagnosed 6 months ago, 3 fistulas and a seton ring. He is almost in remission with the Scd diet. He has an occasional runny poo still never more than 2 a day and he has energy. No medications at all. Good luck to you. He also is putting on weight again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.